Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 15, NWS Morristown, TN

October 20, 2018Cherokee County, Clay County, North Carolina; 8 counties in Tennessee; 5 counties in Virginia

NWS Morristown, TN issued this wind advisory at Oct 20, 2018, 2:53 PM EDT for Cherokee County, Clay County, North Carolina; 8 counties in Tennessee; 5 counties in Virginia. It took effect at Oct 20, 2018, 8:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 2:53 PM EDT (18:53 UTC)
In effect from
Oct 20, 2018, 8:00 PM EDT
Expired
Oct 21, 2018, 3:35 AM EDT
In force
8 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Russell County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS74 KMRX 201853
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
253 PM EDT Sat Oct 20 2018

...Cold air will move in behind a front tonight into Sunday
morning with below freezing temperatures and gusty winds expected
across the higher elevations of east Tennessee, southwest North 
Carolina, and southwest Virginia...

TNZ012>014-035-VAZ001-211200-
/O.EXA.KMRX.FZ.W.0008.181021T0400Z-181021T1400Z/
Scott TN-Campbell-Claiborne-Morgan-Lee-
Including the cities of Oneida, La Follette, Tazewell, Wartburg, 
and Jonesville
253 PM EDT Sat Oct 20 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SUNDAY...

The National Weather Service in Morristown has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM EDT
Sunday.

* TEMPERATURES...In the upper 20s to lower 30s.

* EVENT...Freezing temperatures are forecast across the higher 
  elevations of east Tennessee, southwest North Carolina, and 
  southwest Virginia, with low temperatures ranging from the mid 
  20s to the lower 30s. The coldest temperatures will be in the 
  highest elevations.

* TIMING...Late tonight into Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive outdoor 
  vegetation.

$$

NCZ060-061-TNZ018-041-043-045-047-072-074-087-VAZ002-006-008-
211200-
/O.NEW.KMRX.WI.Y.0015.181021T0000Z-181021T1500Z/
/O.CON.KMRX.FZ.W.0008.181021T0400Z-181021T1400Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-Wise-Russell-Washington-
Including the cities of Murphy, Hayesville, Mountain City, Cosby,
Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, 
Coker Creek, Wise, Norton, Lebanon, and Abingdon
253 PM EDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT
SUNDAY...
...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EDT SUNDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 8 PM this evening to 11 AM EDT
Sunday.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* EVENT...Freezing temperatures and gusty winds are forecast
  across the higher elevations of east Tennessee, southwest North
  Carolina, and southwest Virginia tonight. Low temperatures will
  range from the mid 20s to the lower 30s. 

* TIMING...Late tonight into Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive outdoor 
  vegetation. Gusty winds will blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
2 follow-up statements
049 
WWUS74 KMRX 210155
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
955 PM EDT Sat Oct 20 2018

...Cold and Breezy Tonight...

.Much cooler air will move in behind a cold front tonight into 
Sunday morning with below freezing temperatures and gusty winds 
expected across the higher elevations of east Tennessee, southwest
North Carolina, and southwest Virginia.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-VAZ002-006-008-
211000-
/O.CON.KMRX.FZ.W.0008.181021T0400Z-181021T1400Z/
/O.CON.KMRX.WI.Y.0015.000000T0000Z-181021T1500Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-Wise-Russell-Washington-
Including the cities of Murphy, Hayesville, Mountain City, Cosby,
Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, 
Coker Creek, Wise, Norton, Lebanon, and Abingdon
955 PM EDT Sat Oct 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT SUNDAY...
...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY...

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* EVENT...Freezing temperatures and gusty winds are forecast 
  across the higher elevations of east Tennessee, southwest 
  North Carolina, and southwest Virginia tonight. Low 
  temperatures will range from the mid 20s to the lower 30s.

* TIMING...Late tonight into Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive outdoor 
  vegetation. Gusty winds will blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ012>014-035-VAZ001-211000-
/O.CON.KMRX.FZ.W.0008.181021T0400Z-181021T1400Z/
Scott TN-Campbell-Claiborne-Morgan-Lee-
Including the cities of Oneida, La Follette, Tazewell, Wartburg, 
and Jonesville
955 PM EDT Sat Oct 20 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY...

* TEMPERATURES...In the upper 20s to lower 30s.

* EVENT...Freezing temperatures are forecast across portions of
  southwest Virginia and the northern Cumberland Plateau.

* TIMING...Late tonight into Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive outdoor 
  vegetation.

$$
276 
WWUS74 KMRX 210735
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
335 AM EDT Sun Oct 21 2018

...COLD EARLY THIS MORNING AND AGAIN TONIGHT...

.Temperatures early this morning will be near or below freezing in
parts of the higher terrain. Tonight a clear sky and light winds 
will allow areas of frost to develop, and some locations
especially across the north and the east will see temperatures at
or below freezing, especially in the lower elevations. 


NCZ060-061-TNZ018-041-043-045-047-072-074-087-VAZ002-006-008-
211545-
/O.CAN.KMRX.WI.Y.0015.000000T0000Z-181021T1500Z/
/O.NEW.KMRX.FZ.W.0009.181022T0600Z-181022T1300Z/
/O.CON.KMRX.FZ.W.0008.000000T0000Z-181021T1400Z/
Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene-
Unicoi-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-Wise-Russell-Washington-
Including the cities of Murphy, Hayesville, Mountain City, Cosby,
Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, 
Coker Creek, Wise, Norton, Lebanon, and Abingdon
335 AM EDT Sun Oct 21 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...
...WIND ADVISORY FOR THIS MORNING IS CANCELLED...

The National Weather Service in Morristown has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM EDT Monday. The
Wind Advisory has been cancelled.

* EVENT...Freezing temperatures can be expected especially in the
  higher elevations early this morning. Freezing temperatures can
  be expected again late tonight, especially in lower elevations.

* TIMING...Early this morning and again tonight.

* IMPACTS...Freezing temperatures could kill sensitive outdoor
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

TNZ012>014-035-VAZ001-211545-
/O.NEW.KMRX.FZ.W.0009.181022T0600Z-181022T1300Z/
/O.CON.KMRX.FZ.W.0008.000000T0000Z-181021T1400Z/
Scott TN-Campbell-Claiborne-Morgan-Lee-
Including the cities of Oneida, La Follette, Tazewell, Wartburg, 
and Jonesville
335 AM EDT Sun Oct 21 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

The National Weather Service in Morristown has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM EDT Monday.

* EVENT...Freezing temperatures can be expected especially in the
  higher elevations early this morning. Freezing temperatures can
  be expected again late tonight, especially in lower elevations.

* TIMING...Early this morning and again tonight.

* TIMING...Late tonight into Sunday morning.

* IMPACTS...Freezing temperatures could kill sensitive outdoor
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

TNZ015>017-037>040-042-044-046-070-102-VAZ005-211545-
/O.NEW.KMRX.FZ.W.0009.181022T0600Z-181022T1300Z/
Hancock-Hawkins-Sullivan-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Jefferson-
East Polk-Scott-
Including the cities of Sneedville, Rogersville, Kingsport, 
Bristol, Maynardville, Rutledge, Morristown, Newport, 
Greeneville, Johnson City, Elizabethton, Dandridge, Ducktown, 
and Gate City
335 AM EDT Sun Oct 21 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY...

The National Weather Service in Morristown has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM EDT Monday.

* EVENT...Freezing temperatures can be expected, especially in 
  lower elevations.

* TIMING...Late tonight into early Monday morning.

* IMPACTS...Freezing temperatures could kill sensitive outdoor 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

TNZ036-067>069-071-073-081>086-098>101-211545-
/O.NEW.KMRX.FR.Y.0005.181022T0600Z-181022T1300Z/
Anderson-Roane-Loudon-Knox-NW Blount-North Sevier-Sequatchie-
Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-Marion-Hamilton-
Bradley-West Polk-
Including the cities of Clinton, Oak Ridge, Kingston, 
Lenoir City, Knoxville, Maryville, Sevierville, Dunlap, 
Pikeville, Dayton, Decatur, Athens, Madisonville, Jasper, 
Chattanooga, Cleveland, and Benton
335 AM EDT Sun Oct 21 2018 /235 AM CDT Sun Oct 21 2018/

...FROST ADVISORY IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 9 AM EDT
/8 AM CDT/ MONDAY...

The National Weather Service in Morristown has issued a Frost
Advisory, which is in effect from 2 AM EDT /1 AM CDT/ to 9 AM EDT
/8 AM CDT/ Monday.

* EVENT...Temperatures will dip into the mid 30s allowing areas of
  frost to develop.

* TIMING...Late tonight into early Monday morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation that 
  is left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be damaged or killed if left
unprotected.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 20, 1:15 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 20, 1:15 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
115 PM EDT Sat Oct 20 2018

.AVIATION...

Precipitation is coming to an end across the terminals with
lingering MVFR conditions. Drier air will move in later this
afternoon as the front moves in with VFR conditions expected in
the 20-22z timeframe. Northwesterly winds will increase behind the
cold front with gusts in the 20-25 kt range this evening and
overnight.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Warning from midnight tonight to 10 AM EDT Sunday for
     Cherokee-Clay.

TN...Freeze Warning from midnight tonight to 10 AM EDT Sunday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...Freeze Warning from midnight tonight to 10 AM EDT Sunday for
     Russell-Washington-Wise.

&&

MA
Hazardous weather outlook, Oct 20, 3:52 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
352 AM EDT Sat Oct 20 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
352 AM EDT Sat Oct 20 2018 /252 AM CDT Sat Oct 20 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Freezing temperatures are forecast tonight across the higher
elevations of east Tennessee, southwest North Carolina, and
southwest Virginia, with low temperatures ranging from the mid 20s
to the lower 30s. The coldest temperatures will be in the highest
elevations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More widespread freezing temperatures and frost will likely occur
Sunday night for areas generally north of the I-40 corridor and
include Tri Cities, southwest Virginia, and southwest North
Carolina.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:03 AM EDTFreeze WarningMRXCherokee, Clay31 hr

Nearby

Wind Advisories in Tennessee, 2018Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.